Kentucky, 2023

Hail in Kentucky, May 8 to 9, 2023

May 8 to 9, 2023 · NWS LMK · 4 events in 2 counties and zones

During the late evening hours on May 8th, clusters of showers and thunderstorms developed across the Ohio River valley in the vicinity of a quasi-stationary front. While one stronger cell produced marginally severe hail over Logan County, most cells across southern Kentucky remained weaker and less organized as wind shear was weaker across these areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

During the late evening hours on May 8th, clusters of showers and thunderstorms developed across the Ohio River valley in the vicinity of a quasi-stationary front. While one stronger cell produced marginally severe hail over Logan County, most cells across southern Kentucky remained weaker and less organized as wind shear was weaker across these areas. The main cluster of severe storms developed over southern Indiana during the middle of the night before moving into the Louisville metro, producing a swath of severe hail along the Interstate 64 corridor. Storms were able to strengthen in the presence of 1000-1500 J/kg MUCAPE and 35-40 knots of effective bulk shear. With sufficient wind shear in place, storms were primarily supercellular in nature. Mid-level lapse rates ranged from 7 to 7.5 degrees Celsius per kilometer, while left-moving supercell composite parameter was maximized in the vicinity of the supercells. Several reports of golf ball sized hail were received across Louisville, including at Muhammad Ali International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 8, 9:12 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, May 8, 9:12 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1112 PM EDT Mon May 8 2023

.Forecast Update...
Issued at 1112 PM EDT Mon May 8 2023

A cold front just north of the Ohio River will continue to sink
southward overnight, reaching the Tennessee border by morning. We'll
be under the right entrance region of the upper jet with a slightly
strengthening west to east low level jet over southern Kentucky.
Although there hasn't been much convection in central Kentucky so
far, with precipitable water values around 1.50" and plenty of
instability plus forcing ahead of the front, additional development
is expected, primarily over the southern half of the Commonwealth.
At the time of this writing, radar scans above 0.5 are showing cells
developing from the current storm in Ohio County all the way east to
Casey County.

BNA ACARS soundings have been showing some warmth aloft. Both mid-
and low-level lapse rates are forecast to weaken overnight. Still,
with WBZ heights in the prime range for hail production plus
moderate deep layer shear, and noting that the supercell west of
Bowling Green has an extreme amount of lightning in it, hail may be
the main threat with storms overnight. (We just received a report of
nickel sized hail in Ohio County.) DACPE around 1000 J/kg this
evening is expected to diminish somewhat overnight, but some locally
enhanced gusts with the strongest collapsing cores will still be
possible. The storm west of Bowling Green has had a healthy meso in
it, and low level helicity suggests an isolated tornado can't be
ruled out.

The most likely area for severe weather during the late night hours
will be from Ohio to Grayson to Hart Counties and points south to
the Tennessee line. Over the next 1-2 hours WoFS has been
particularly zeroing in on Edmonson County (Mammoth Cave) and nearby
counties.

&&

.Short Term...(This evening through Tuesday)
Issued at 340 PM EDT Mon May 8 2023

The rest of the afternoon is expected to be quiet across southern
Indiana and central Kentucky, but convection has already initiated
over southern Missouri ahead of an approaching cold front. In the
coming hours further development is expected. Mid/upper level flow
will push the storms east-southeast. MLCAPE value up to 2,000 J/ kg
are expected to extend east to roughly the US 127 area in Kentucky.
Deep layer shear to and just above 40 knots is also expected in this
same general area. Satellite imagery also shows this region is
currently receiving lots of sunshine. This is helping to steepen low
level lapse rates while increasing instability. Further and quicker
development is expected in the coming hour or two. While the storms
are isolated, dry mid levels and rotating updrafts will help produce
hail and gusty winds, but as more storms develop, they are expected
to becoming clusters and linear. By the time the line reaches
southern Indiana and central Kentucky, a developed cold pool will
likely cause the southern part of the line to dive farther south. The
setting sun will also begin to reduce near surface lapse rates and
lower instability. Wind profiles will also see less backing at the
surface as near surface winds become more unidirectional. This will
help reduce the limited tornado risk as the storms move east.

Convection will likely arriving in southern Indiana during the 21-
23z time range and be near the river near 0z. This is using the HREF
which shows an overall good agreement between the CAM members. Most
of the convection is expected to be out of the CWA just after
midnight.

Behind the front, winds will begin veering towards the north. By
12z, 5-10 mph winds will be out of the north or northwest over most
of the region. A few gusts near 15 mph will be possible. For the
rest of the day, high pressure moving into the Lower Ohio Valley
will help mostly sunny skies return by the afternoon, but CAA is
expected to limit temperatures to the 70s throughout the CWA.

.Long Term...(Tuesday night through Monday)
Issued at 245 PM EDT Mon May 8 2023

Dry and mild spring weather is on tap through the middle of the
week, with sfc high pressure over the Great Lakes keeping a
northeasterly low-level flow into the Ohio Valley. From Thursday
onward, the pattern turns a little more unsettled as upper trofiness
develops over the Red River Valley and starts to pinch off the ridge
axis overhead.

By late Thursday the low-level return flow starts to draw
increasingly warm and moist air into the Ohio Valley, and a sfc
front will meander over the area through the weekend as the upper
ridging breaks down. PWATs will exceed 1.5 inches, with plenty of
instability but weak shear. Timing any upper impulses will be
difficult at best, but overall expect diurnally driven chances for
showers and storms, with mainly the typical pulse severe threats of
gusty to locally damaging winds and localized flooding in play.
Temperatures will run above normal through the period, especially at
night, with a muggy early summertime feel developing.

&&

.Aviation...(00Z TAF Issuance)
Issued at 731 PM EDT Mon May 8 2023

Things are currently quiet and VFR at the TAF sites, with variable
mid level clouds and a steady SW surface wind. Expecting convective
coverage to ramp up through the evening, and have given the best
expected timing for BWG where brief IFR vis is possible in heavier
thunderstorms. Elsewhere, feel our three northern TAF sites
(HNB/SDF/LEX) may miss out on most of the coverage so have elected
to only mention VCTS for best window for now.

Cold front will drop through as storm chances diminish, with wind
quickly going NW to N and then NE by tomorrow. Low ceilings in the
MVFR range are also expected in the post-frontal period, lasting
until around late morning/midday before improvement.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...13
Short Term...KDW
Long Term...RAS
Aviation...BJS
Hazardous weather outlook, May 8, 2:05 PM CST, 8 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
405 PM EDT Mon May 8 2023

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-092015-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson KY-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
405 PM EDT Mon May 8 2023 /305 PM CDT Mon May 8 2023/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

There is a risk of severe weather this evening until around midnight.
All severe hazards will be possible, including a brief spin-up
tornado, but hail, frequent lightning, and damaging winds will be
the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms return to the forecast for Thursday through Monday.
The most likely timing for any stronger storms will be each afternoon
and evening, especially Friday into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GENERAL STORM MOTION OF THE DAY:

Storms will move northwest to southeast at 30 to 35 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

KDW

In the hours before

Special weather statement, May 8, 8:54 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Louisville KY
954 PM CDT Mon May 8 2023

KYZ024-026-027-090330-
Grayson KY-Ohio KY-Breckinridge KY-
954 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of northwestern
Grayson, southwestern Breckinridge and northeastern Ohio Counties
through 1030 PM CDT...

At 953 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Whitesville, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Grayson, northeastern Ohio and southwestern Breckinridge Counties,
including the following locations... Ralph, Shreve, Tousey, Magan,
Jingo, Vanzant, Ellmitch, Sulphur Springs, Dempster and Rockvale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3763 8685 3767 8666 3766 8663 3768 8663
      3771 8647 3749 8647 3748 8687
TIME...MOT...LOC 0253Z 258DEG 30KT 3758 8678

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BJS
Local storm report, May 8, 9:09 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1109 PM EDT MON MAY 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             1 NW OLATON             37.55N 86.72W
05/08/2023  M0.50 INCH       OHIO               KY   AMATEUR RADIO

            REFERRED TO AS MARBLE SIZE HAIL.

&&

BJS
Local storm report, May 8, 9:14 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1114 PM EDT MON MAY 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 PM     HAIL             3 NE OLATON             37.56N 86.66W
05/08/2023  E0.88 INCH       OHIO               KY   BROADCAST MEDIA

            PUBLIC REPORT RELAYED BY BROADCAST MEDIA.

&&

BJS
Special weather statement, May 8, 9:19 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Louisville KY
1119 PM EDT Mon May 8 2023

KYZ024-027-028-090345-
Grayson KY-Hardin KY-Breckinridge KY-
1119 PM EDT Mon May 8 2023

...A strong thunderstorm will impact portions of northwestern
Grayson, west central Hardin and southern Breckinridge Counties
through 1145 PM EDT/1045 PM CDT/...

At 1119 PM EDT/1019 PM CDT/, Doppler radar was tracking a strong
thunderstorm 14 miles northwest of Leitchfield, moving east at 30
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Leitchfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3771 8620 3748 8618 3749 8660 3754 8661
      3754 8660 3755 8659 3755 8658 3756 8658
      3756 8659 3758 8661 3765 8662
TIME...MOT...LOC 0319Z 261DEG 24KT 3757 8653

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

ALL
Special weather statement, May 8, 9:43 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Louisville KY
1043 PM CDT Mon May 8 2023

KYZ026-061-090415-
Butler KY-Ohio KY-
1043 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of northwestern Butler
and southwestern Ohio Counties through 1115 PM CDT...

At 1042 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Central City, moving southeast at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northwestern Butler
and southwestern Ohio Counties, including the following locations...
Prentiss, Shultztown, Mining City, Rochester, Nineteen, Scottown,
Cromwell, Gilstrap, Logansport and Cool Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3742 8703 3733 8668 3715 8683 3721 8690
      3722 8690 3723 8692 3724 8691 3724 8694
      3728 8698 3729 8698 3730 8699 3732 8699
      3736 8703 3737 8706
TIME...MOT...LOC 0342Z 294DEG 24KT 3733 8699

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

ALL
Special weather statement, May 8, 9:59 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
1159 PM EDT Mon May 8 2023

KYZ024-027-028-053-090430-
Grayson KY-Hardin KY-Larue KY-Breckinridge KY-
1159 PM EDT Mon May 8 2023

...Strong thunderstorms will impact portions of western Larue,
northeastern Grayson, southern Hardin and southeastern Breckinridge
Counties through 1230 AM EDT/1130 PM CDT/...

At 1158 PM EDT/1058 PM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles southwest of Elizabethtown, moving east at 30
mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Hodgenville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3747 8641 3770 8642 3771 8566 3744 8568
TIME...MOT...LOC 0358Z 273DEG 25KT 3757 8601

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

ALL

The radar

The Ft Campbell radar (KHPX), 39 km away, was scanning. The volume nearest the first event began at 04:11 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Logan

When
May 8, 10:15 PM CST
Where
Logan County, 1.66 mi W of Edwards
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.970, -86.960

Quarter sized hail fell near Lewisburg.

Hail, Jefferson

When
May 9, 2:39 AM EST
Where
Jefferson County, 0.54 mi E of Shively
Measured
1.75 in hail
Reported by
Public
Coordinates
38.180, -85.810

Golf ball sized hail fell near Shively.

Hail, Jefferson

When
May 9, 2:43 AM EST
Where
Jefferson County, 0.88 mi SW of (Sdf)staniford Fld L
Measured
1.75 in hail
Reported by
Public
Coordinates
38.170, -85.740

Golf ball sized hail fell at Louisville Muhammad Ali International Airport (SDF).

Hail, Jefferson

When
May 9, 3:02 AM EST
Where
Jefferson County, 2.14 mi NE of Fern Creek
Measured
1.25 in hail
Reported by
Public
Coordinates
38.170, -85.550

Half dollar sized hail fell near Jeffersontown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103519, 1103520, 1103521, 1103522.